Alert archive / Virginia / Tornado Warnings in 1998
Tornado Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jun 2, 1998, 6:58 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 1998, 6:58 PM EDT (22:58 UTC)
- Expired
- Jun 2, 1998, 7:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 5:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 252 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
606 WFUS01 KRNK 022301 RRA TORRNK VAC089-690-022330- BULLETIN--EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 658 PM EDT TUE JUN 2 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... HENRY COUNTY IN SOUTH CENTRAL VIRGINIA. MARTINSVILLE IN SOUTH CENTRAL VIRGINIA. * UNTIL 730 PM EDT. * AT 658 PM EDT... LAW ENFORCEMENT REPORTED A TORNADO 6 MILES SOUTHWEST OF MARTINSVILLE OR IN THE VICINITY OF HORSE PASTURE MOVING EAST SOUTHEAST AT 50 MPH. * THE TORNADO WILL BE IN THE VICINITY OF... MARTINSVILLE AIRPORT AROUND 701 PM EDT.. RIDGEWAY AROUND 700 PM EDT.. AIKEN SUMMIT AROUND 710 PM EDT.. << CALL TO ACTION >> IF YOU ARE IN THE PATH OF THE TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS.. . PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. .END/JJ/DD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jun 2, 2:39 PM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jun 2, 2:39 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT TUE JUN 2 1998 CRW & RDU...MOST CONVECTION IN THE MTNS WILL PROB BE OVER ARND 00Z- MAYBE A SEPARATE REST OF THIS AFT OR THIS EVE PERIOD WOULD BE BEST. DISCUSSION... AFTER LOOKING AT THE 12Z MODEL RUNS AND CURRENT TRENDS ON RADAR/SATELLITE...LATE THIS AFT/AND THIS EVE WILL BE THE WINDOW FOR ANY CONVECTION IN MY CWA. A LINE OF STORMS ARE TRYING TO DEVELOP SSW INTO KY/ERN TN. THE STRONGEST FORCING- INCLUDING THE JET DYNAMICS..STAYS WELL TO THE NORTH WHILE THE GREATEST INSTABILITY WILL BE IN ERN TN ADVECTING INTO NORTH CAROLINA THIS EVE. 18Z RNK SOUNDING SHOWS THE CAP ERODING. IF IT BREAKS...CAPES WILL BE >1000 & PROB QUITE A BIT MORE WITH THE MOISTURE MOVG IN FROM TN. I SEE 2 POSS TRIGGERS- AN OUTFLOW BOUNDARY DRIFTING NWD THRU NW NC...AND THE TROF MOVG INTO ERN KY/TN. 12Z ETA STILL INDS A SUPERCELL ENVIRONMENT IF ANY TSTMS DEVELOP. CHC POPS STILL LOOK GOOD FOR LATE AFT/EVE. BEYOND THE FIRST PERIOD...THE MODELS ARE IN GENERAL AGREEMENT THAT THE FRONT WILL BECOME STALLED NEAR THE VA/NC BORDER & THIS SHUD PROVIDE A FOCUS FOR MORE SHOWERS/TSTMS. THE MODELS HAVE ONLY WEAK SHORT WAVES AFFECTING THE AREA THRU THU. HOWEVER...THE SRN STREAM IS BECMG MORE ACTIVE AND THE GULF IS OPENING UP- SO I WOULD LEAN TOWARD THE HIGHER FAN POPS THRU THE PERIOD. TEMPS WILL BE TOUGH WITH THE WANDERING FRONT IN THE FA...SO STAYING NEAR MOS IS PROB BEST. ROA 65/84/63/80 3454 BCB 60/79/60/77 2544 LYH 63/83/62/80 3454 BLF 57/77/59/76 2543 DAN 67/86/65/83 3344 JJ
In the hours before
Local storm report, Jun 2, 6:43 PM EDT, 15 minutes before
LOCAL STORM REPORT-CORRECTED FOR TIME IN HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
638 PM FIGSBORO VA 1.00 INCH HAIL
06/02/98 HENRY QUARTER SIZE HAIL
REPORTED NEAR
COUNTY ADMINISTRATIOfN
BUILDING.
MJBLocal storm report, Jun 2, 6:45 PM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
64334 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
638 PM FIGSBORO VA 1.00 INCH HAIL
06/02/98 HENRY QUARTER SIZE HAIL
REPORTED NEAR
COUNTY ADMINISTRATION
N BUILDING.
MJBLocal storm report, Jun 2, 6:53 PM EDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
645 PM MARTINSVILLE VA WIND DAMAGE
06/02/98 HENRY SPOTTER REPORTED TREES
DOWN.
MJBLocal storm report, Jun 2, 6:53 PM EDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
653 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
645 PM MARTINSVILLE VA WIND DAMAGE
06/02/98 HENRY SPOTTER REPORTED TREES
DOWN.
MJBLocal storm report, Jun 2, 6:57 PM EDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
655 PM BLACKSBURG VA 1.75 INCH HAIL
06/02/98 MONTGOMERY GOLFBALL SIZE HAIL
REPORTED BY ON-DUTY
METEOROLOGIST AT
NWSO RNK.
MJBLocal storm report, Jun 2, 6:57 PM EDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT TUE JUN 2 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
655 PM BLACKSBURG VA 1.75 INCH HAIL
06/02/98 MONTGOMERY GOLFBALL SIZE HAIL
REPORTED BY ON-DUTY
METEOROLOGIST AT
NWSO RNK.
MJBThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 49 min |
| Jun 2, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 51 min |
| Jun 2, 5:58 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 37 min |
| Jun 2, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 34 min |
| Jun 2, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 36 min |
| Jun 2, 6:22 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 48 min |
| Jun 2, 6:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 64 min |
| Jun 2, 6:55 PM EDT | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jun 2, 7:06 PM EDT | Tornado Warning | RNK | Giles | 49 min |
| Jun 2, 7:18 PM EDT | Flash Flood Warning | RNK | Floyd | 62 min |
| Jun 2, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 31 min |
Nearby
Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.